Oregon, 2010

Heavy Snow in Oregon, December 1, 2010

December 1, 2010 · NWS BOI · 1 event in 1 county or zone

A strong winter system plowed into Eastern Oregon and Southwest Idaho leaving pockets of heavy snow in the Treasure Valley of Idaho and Oregon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong winter system plowed into Eastern Oregon and Southwest Idaho leaving pockets of heavy snow in the Treasure Valley of Idaho and Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Nov 30, 9:29 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Nov 30, 9:29 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
929 PM MST TUE NOV 30 2010

.DISCUSSION...WIDESPREAD SNOW CONTINUES THIS EVENING...WITH
REPORTS OF 1 TO 3 INCHES WIDESPREAD OVER SOUTHEAST OREGON AND
SOUTHWEST IDAHO. SO FAR AT THE WEATHER OFFICE WE HAVE HAD JUST
OVER AN INCH. HIGHER ELEVATIONS APPEAR TO BE GETTING 3 TO 5 INCHES
SO FAR. BASED ON SATELLITE AND RADAR...THE STRONGEST SNOW FOR THE
POPULATED PORTIONS OF THE TREASURE VALLEY WILL BE OCCURRING
THROUGH MIDNIGHT MST. WARMER AIR ALOFT IS STILL EXPECTED TO MOVE
INTO THE REGION...TURNING THE SNOW RAIN DURING THE DAY WEDNESDAY.
ROADS ARE VERY COLD...HOWEVER...AND THE CHANGEOVER TO RAIN WILL
NOT QUICKLY RESULT IN ICE-FREE DRIVING. TEMPS REMAIN LOWER IN THE
LOWER TREASURE VALLEY THAN THEY ARE IN THE UPPER TREASURE VALLEY...
AND THEREFORE THE LOWER TREASURE VALLEY IS STILL EXPECTED TO SEE
HIGHER SNOWFALL ACCUMULATIONS. NO CHANGES TO THE FORECAST ARE
ANTICIPATED THIS EVENING.

&&

.AVIATION...IFR IN SNOW OVER MUCH OF SW IDAHO AND SE OREGON THROUGH
WEDNESDAY MORNING. IMPROVING CONDITIONS IN LOWER VALLEYS WEDNESDAY
WITH MVFR CEILINGS AND RAIN BELOW 4K FEET AFTER 18Z. FOR THE MOST
PART MTNS WILL REMAIN OBSCURED IN IFR CONDITIONS AND STEADY SNOW
THROUGH FRIDAY MORNING.  LIGHT SURFACE WINDS WITH WINDS OF 20 TO 30
KTS THROUGH 10K FEET MSL.

&&

.PREV DISCUSSION...
SHORT TERM...WINTER STORM PASSING THROUGH OUR COUNTY WARNING AREA
FROM THE WEST-NORTHWEST TONIGHT AND WEDNESDAY MORNING.  LATEST QPF
PROGS SUPPORT UPGRADE OF WINTER WX ADVISORY TO WINTER STORM WARNING
FOR HEAVY SNOW IN ZONES LISTED BELOW.  WE CALCULATE 4 TO 6 INCHES
TOTAL SNOW ACCUMULATION FOR THE LOWER TREASURE VALLEY THROUGH
WEDNESDAY MORNING...4 INCHES IN AND NEAR BOISE...AND 2 TO 4 INCHES
IN THE REST OF THE UPPER TREASURE VALLEY.  STEADY OR SLOWLY RISING
TEMPS TONIGHT THROUGH WEDNESDAY WILL LIFT THE SNOW LEVEL ABOVE THE
VALLEY FLOORS WEDNESDAY MORNING...SNOW MIXING WITH AND/OR CHANGING
TO RAIN BELOW 3500 FEET MID-MORNING WEDNESDAY...PROBABLY TOO LATE
FOR MORNING COMMUTING PERIOD. THE STORM/S FRONTAL ZONE WILL STALL
ALONG THE IDAHO/NEVADA BORDER WEDNESDAY NIGHT THEN MOVE BACK NORTH
THURSDAY BRINGING MORE RAIN AND SNOW.  LOWER VALLEYS WILL HAVE
GENERALLY RAIN BUT NRN MOUNTAINS WILL BEGIN A LONG PERIOD OF STEADY
SNOW EVENTUALLY ADDING UP TO A LARGE ACCUMULATION.  SEE LATEST SPSBOI
FOR MORE INFO ON THIS.

LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...SOUTHWEST FLOW
ALOFT AHEAD OF AN UPPER TROUGH OFF THE NRN CALIFORNIA COAST WILL
BRING SIGNIFICANT MOISTURE AND WARM AIR ADVECTION TO SE OREGON AND
SW IDAHO THROUGH FRIDAY. THE LOWER VALLEYS WILL HAVE A MIX OF RAIN
AND SNOW EARLY THURSDAY BECOMING ALL RAIN BY THURSDAY AFTERNOON WITH
SNOW LEVEL AROUND 4000-4500 FT. ELEVATIONS ABOVE 5500 FEET IN THE
OWYHEE...BOISE...AND WEST CENTRAL IDAHO MOUNTAINS WILL LIKELY SEE
AN ADDITIONAL 12 TO 18 INCHES OF NEW SNOW THURSDAY THROUGH FRIDAY.
MOUNTAIN VALLEYS WILL AVERAGE 4 TO 8 INCHES OF ACCUMULATION. THE
UPPER TROUGH WILL FINALLY TRAVERSE THE FORECAST AREA /FROM SW TO NE/
FRIDAY NIGHT THROUGH SATURDAY MORNING...ALLOWING THE PRECIPITATION
TO TAPER OFF SATURDAY AFTERNOON. DRIER AND NEAR NORMAL TEMPERATURES
ON SUNDAY. MONDAY THRU WEDNESDAY...MODEL RUN TO RUN CONSISTENCY IS
SOMEWHAT POOR FOR THIS TIME FRAME. THE MODELS APPEAR TO BE PRIMARILY
STRUGGLING WITH THE EVOLUTION OF A LOW PROGGED TO COME ONSHORE OVER
THE SOUTHWESTERN STATES EARLY ON MONDAY. WHETHER THIS FEATURE WILL
HAVE ANY IMPACT FOR OUR AREA IS UNCERTAIN AT THIS TIME. THE MODELS
DO AGREE HOWEVER...THAT ANOTHER TROUGH WILL MAKE ITS WAY SOUTH FROM
THE GULF OF ALASKA...AND AFFECT THE PACNW BY LATE TUESDAY. OVERALL
..THE PATTERN LOOKS TO REMAIN ACTIVE WITH ONLY SHORT BREAKS IN THE
UNSETTLED CONDITIONS. MAXIMUM TEMPERATURES WILL LIKELY CONTINUE
COLDER THAN NORMAL...WHILE PRECIPITATION CHANCES WILL BE NEAR OR
ABOVE CLIMATOLOGY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 9 AM MST WEDNESDAY IDZ012-014-033.
     WINTER WEATHER ADVISORY UNTIL 8 PM MST WEDNESDAY IDZ015.
     WINTER WEATHER ADVISORY UNTIL 5 AM MST WEDNESDAY IDZ016.
     WINTER WEATHER ADVISORY UNTIL 8 PM MST WEDNESDAY IDZ029.
OR...WINTER STORM WARNING UNTIL 9 AM MST /8 AM PST/ WEDNESDAY ORZ062-
     064.
     WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY ORZ061.
     WINTER STORM WARNING UNTIL 5 AM MST /4 AM PST/ WEDNESDAY ORZ063.
&&

WEATHER.GOV/BOISE

DISCUSSION...SP
AVIATION.....DG
PREV SHORT TERM...LC
PREV LONG TERM....JDS/BB
Hazardous weather outlook, Nov 30, 6:22 AM MST, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
622 AM MST TUE NOV 30 2010

IDZ011>016-028>030-033-ORZ061>064-011330-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
622 AM MST TUE NOV 30 2010 /522 AM PST TUE NOV 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD FROM SOUTHEAST OREGON WHERE IT HAS ALREADY BEGAN
THIS TUESDAY MORNING THROUGH SOUTHWEST IDAHO LATE THIS AFTERNOON.
EXPECT SNOW COVERED ROADS BY THIS EVENING IN BAKER...HARNEY AND
MALHEUR COUNTY. SNOW WILL INCREASE TONIGHT ESPECIALLY OVER SW
IDAHO. EXPECT SNOW COVERED ROADS FOR THE WEDNESDAY MORNING SCHOOL
BUS RUNS AND FOR THE MORNING COMMUTE ACROSS SW IDAHO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL BEGIN TO DECREASE OVER SE OREGON WEDNESDAY MORNING. EXPECT
SNOW COVERED ROADS FOR THE WEDNESDAY MORNING SCHOOL BUS RUNS AND
FOR THE MORNING COMMUTE ACROSS SW IDAHO. SNOW WILL DECREASE OVER
SW IDAHO VALLEYS IN THE LATE MORNING AND EARLY AFTERNOON...AND
OVER THE MOUNTAINS IN THE AFTERNOON.

A ROUND OF MODERATE TO HEAVY SNOW IN THE MOUNTAINS IS EXPECTED TO
DEVELOP IN EASTERN OREGON LATE WEDNESDAY NIGHT AND LAST FOR 24
HOURS. HEAVY SNOW IS ANTICIPATED IN THE IDAHO MOUNTAINS THURSDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER VIA
ESTABLISHED PROCEDURES.

In the hours before

Local storm report, Nov 30, 10:34 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1034 PM MST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HEAVY SNOW       PARMA                   43.79N 116.94W
11/30/2010  E5.0 INCH        CANYON             ID   LAW ENFORCEMENT

            5 INCHES OF SNOW AS OF 10 PM MST. MORE SNOW EXPECTED
            OVERNIGHT.

1020 PM     HEAVY SNOW       PAYETTE                 44.08N 116.93W
11/30/2010  E6.0 INCH        PAYETTE            ID   LAW ENFORCEMENT

            6 INCHES OF SNOW AS OF 10 PM MST. MORE SNOW EXPECTED
            OVERNIGHT.

1020 PM     SNOW             WILDER                  43.68N 116.91W
11/30/2010  E2.0 INCH        CANYON             ID   LAW ENFORCEMENT

            2 INCHES OF SNOW AS OF 10 PM MST. MORE SNOW EXPECTED
            OVERNIGHT.

1020 PM     SNOW             CALDWELL                43.66N 116.68W
11/30/2010  E2.0 INCH        CANYON             ID   LAW ENFORCEMENT

            1-2 INCHES OF SNOW AS OF 10 PM MST. MORE SNOW EXPECTED
            OVERNIGHT.

1020 PM     HEAVY SNOW       EMMETT                  43.87N 116.49W
11/30/2010  E4.0 INCH        GEM                ID   LAW ENFORCEMENT

            3-4 INCHES OF SNOW AS OF 10 PM MST. MORE SNOW EXPECTED
            OVERNIGHT.

1020 PM     HEAVY SNOW       ONTARIO                 44.02N 116.97W
11/30/2010  E6.0 INCH        MALHEUR            OR   LAW ENFORCEMENT

            6 INCHES OF SNOW AS OF 10 PM MST. MORE SNOW EXPECTED
            OVERNIGHT.

1020 PM     SNOW             NAMPA                   43.58N 116.56W
11/30/2010  E2.0 INCH        CANYON             ID   LAW ENFORCEMENT

            1-2 INCHES OF SNOW AS OF 10 PM MST. MORE SNOW EXPECTED
            OVERNIGHT.

&&

SP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Lower Treasure Valley

When
December 1, 12:00 AM MST to 12:00 PM MST
Where
Lower Treasure Valley forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -117.623 (the zone’s center; the record gives no point)

Reports of 5 to 10 inches of snow were received from trained spotters.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274006.